In this issue of The Journal, Kopelman et al (p 62) report the second case in which congenital limb abnormalities occurred in an infant whose mother had received haloperidol (Haldol) between the 25th and 37th days of gestation. Although normal infants are known to have been born after mothers took this drug during the first trimester, the authors note that evidence is obscure as to whether the ingestion occurred during this critical period of limb development.
In both instances, the women received other drugs, thus making a causal relationship to haloperidol even more speculative than it might otherwise have been. However, the authors review the European literature, in which numerous adverse effects on animal fetuses have been reported from haloperidol with variation between species and according to time of administration. It is now well known that studies on teratogenesis in animals cannot be extrapolated reliably to the human. Nevertheless, this